Divergent electrophysiological effects of loperamide and naloxone in a sensitive whole-heart model
Several case reports suggest QT prolongation leading to ventricular arrhythmias with fatal outcome after intoxication with the μ-opioid receptor agonist and anti-diarrheal agent loperamide. The number of cases of loperamide misuse are growing due to its potential stimulating effects. Loperamide intoxications can be treated by naloxone. However, previous reports described a further QT prolongation associated with naloxone administration. Therefore, the aim of this study was to investigate the effects of loperamide and naloxone on the cardiac electrophysiology in a sensitive whole-heart model. Twenty-six hearts of New Zealand White rabbits were retrogradely perfused in a modified Langendorff apparatus. Monophasic action potentials were recorded by endo- and epicardially positioned catheters. Hearts were stimulated at different cycle lengths, thereby obtaining action potential duration at 90% of repolarization (APD90) and QT intervals. Programmed ventricular stimulation was used to assess ventricular vulnerability. Fourteen hearts were perfused with ascending concentrations of loperamide (0.2 μM, 0.35 μM, and 0.5 μM) after obtaining baseline data. Another 12 hearts were treated with naloxone (0.1 μM, 0.5 μM, 2 μM). Loperamide led to a significant increase in QT interval, APD90, and ventricular tachycardia (VT) episodes. In contrast, naloxone led to a decrease in QT interval and APD90. Accordingly, the number of VT episodes was unaltered. To the best of our knowledge, this is the first experimental study that investigated the effects of loperamide and naloxone in a whole-heart model. Loperamide led to a significant increase in action potential duration and QT interval. Simultaneously, the number of ventricular tachycardias was significantly increased. In contrast, naloxone led to a shortening of the action potential duration without altering arrhythmia susceptibility.